Priapism is a typically painful erection that lasts for four hours or longer. Fortunately, it is a relatively uncommon male health problem. Contrary to popular belief, it is not caused by sexual stimulation. And despite the embarrassment factor, it really is critical that you seek medical attention as soon as possible if you experience priapism. Failure to do so can result in permanent tissue damage, disfigurement of the penis, and erectile dysfunction (ED). To avoid these male health problems, seek medical attention within four to six hours, or as soon as possible. And talk to your doctor about medical prevention measures that you can take to avoid priapism in the future.
To use medical prevention measures for avoiding priapism, your doctor will first need to determine the underlying cause.
Medications that can cause a 4-hour erection
In some cases, the underlying cause of priapism could be a medication that you are using. Never stop taking a prescribed medication without consulting your doctor first. Abruptly ceasing to take certain medications can cause side effects. Plus, that medication is working to manage another medical condition. Your doctor can evaluate your current medications and suggest switching to different drugs, if need be.
Some of the medications that may contribute to priapism can include blood thinners like warfarin and heparin, as well as antidepressants like fluoxetine and bupropion. Risperidone and olanzapine, which are drugs that treat psychiatric disorders, can also cause priapism. Additionally, let your doctor know if you are taking any medications to treat erectile dysfunction. These drugs, including papaverine, vardenafil, sildenafil (Viagra), and tadalafil (Cialis) may also sometimes result in priapism.
Let your doctor know about any recreational drugs you use. Consuming excessive amounts of alcohol or using recreational drugs like cocaine and marijuana can also cause this male health problem.
Medical conditions that can cause priapism (4-hour erection)
Sometimes, another medical condition can cause priapism, particularly blood-related diseases like sickle cell anemia and leukemia. Malaria is another possible cause. Talk to your doctor about any medical conditions you have and develop a treatment plan that is right for you. If your doctor prescribes medications for any of these diseases, make sure you take the drugs according to the dosage schedule.
Lifestyle habits can also cause long erections
If your priapism is caused by substance abuse, talk to your doctor about local treatment programs. As well, discuss these issues with your loved ones. Support from your family can help you break free from addictions.
Healthy lifestyle habits can encourage blood circulation, which may help reduce the chances of developing priapism. Smoking interferes with blood circulation, so talk to your doctor about quitting. It’s also important to exercise regularly and strive to manage stress.
Use your diet as a tool in preventing priapism. Support blood circulation by choosing a diet rich in vegetables and fruits. Eat healthy, monounsaturated fats from sources like fish and nuts and avoid saturated fats from sources like red meats.